Heavy Rain, Cass
- When
- May 23, 5:57 AM CST to May 24, 5:57 AM CST
- Where
- Cass County, 0.52 mi E of Massena
- Reported by
- COOP Observer
- Coordinates
- 41.250, -94.770
Coop observer recorded heavy rainfall of 4.60 inches over the last 24 hours.
The setup over Iowa was primed for a heavy rainfall event for a few reasons, including persistent SW 500 mb flow, a strong and SW oriented 850 mb jet, strong low level moisture transport, and elevated CAPE around 1000-2000 J/kg. 7 inches throughout the event as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The setup over Iowa was primed for a heavy rainfall event for a few reasons, including persistent SW 500 mb flow, a strong and SW oriented 850 mb jet, strong low level moisture transport, and elevated CAPE around 1000-2000 J/kg. Precipitable water values, given the strong moisture transport into the area, rose into the neighborhood of 1.7 inches throughout the event as well. While effective bulk shear values were supportive of organized convection, that generally did not come to fruition given the widespread lifting with persistent low level warm air/theta-e advection and 850 mb jet into the region. As a result, the vast majority of reports and general consequences revolved around heavy rainfall and flooding, including a number of road closures. A couple severe wind gusts and damage reports were received in addition to the water issues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 5:14 AM CST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 614 AM CDT Thu May 23 2019 .DISCUSSION.../Today through Wednesday/ Issued at 413 AM CDT Thu May 23 2019 There is little change in the primary weather messaging this morning with our pattern remaining active for an extended period. Outside of what looks to be break today and then again Sunday, there will be off and on showers and thunderstorms through the holiday weekend and into the middle of next week. Although there are differences with frontal positions and pinning down details with each potential MCS, the GFS, ECMWF and their associated ensembles are in good agreement with the progression of our long wave pattern at least starting with upper level ridging building into the MS Valley today, and then a return to SW flow aloft into the weekend before this cycle repeats itself Sunday and into the middle of next week before the long wave trough axis finally reaches IA in some form by Wednesday. This will include multiple instances of severe weather potential to some degree, and a incremental increase in flooding potential with each event as rain accumulate. The good news however is that the latest RFC contingency forecasts from yesterday, and precip through 12z Monday, suggest only isolated potential for more extensive minor river flooding through that period. At onset today fair weather and seasonal temperatures are anticipated, but this will quickly change into tonight. The current frontal boundary across OK, MO and IL will move northward again as the ridge builds, washing out to some degree, but still allowing at least weak instability to return. The associated warm/theta-e advection will produce nocturnal showers and storms to some degree, although confidence is not the best with varied solutions among the parameterized and non-parameterized model depictions in terms of areal coverage. Regardless the severe potential seems to be on the low end with limited instability and better effective shear pushing north. Some moderate to locally heavy rains are possible however with 30kt 925-850MB flow and associated moisture convergence focused into IA in seasonal absolute moisture content and warm cloud depths. The weak surface low associated with this progression will move north through the central Plains and dissipate somewhat as it leaves the warm front just to our northeast by late Friday. This will leave a much more favorable thermodynamic environment into IA with MLCAPEs to around 2K j/kg and easily favorable deep shear for organized severe weather. The question will be how the trigger materializes as the aforementioned low progression will leave a thermal boundary in place into northwest IA, but little surface convergence in broad southwest surface flow. This may be initially be inefficient for surface based development, but the maturing low level jet and subtle lift in the southwest flow is expected to blossom a line of convection across central or southeast IA. The shear may not be favorable into the night, but with increasing precipitation efficiency parameters, weak Corfidi vectors and the mean wind parallel to the boundary the training, heavy rain potential will increase leading to WPC noting a Moderate Risk of excessive rains. The front should retreat north again by Saturday, and although the heavy rain potential seems somewhat less favorable, the severe potential may increase with MLCAPEs to 3K j/kg and strong deep shear. Both the GFS and ECMWF depict the boundary over northern IA during peak heating so the Day 3 SPC outlook probabilities may eventually increase to the north. This convection will likely linger into the night before exiting to the south and east for a welcome break by Sunday. Details for the remainder of the period will be more sketchy, but the nocturnal warm advection, frontal surface peak heating cycle looks to repeat into early next week with the Monday/Monday Night looking like a peak in intensity due to more favorable instability and shear parameter space. The potential for active convection persists into Tuesday and Wednesday as well, but confidence is low. As mentioned above the model larger mass fields are in good agreement, but short wave details and associated surface reflections are not resulting in anything from a more active ECMWF into the middle of next week down to the more tranquil GFS pushing the boundary off to the south and east. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 612 AM CDT Thu May 23 2019 VFR conditions are anticipated through much of the period, but precipitation and lowering and thickening cloudiness is anticipated tonight. Conditions should remain VFR during the evening, but will likely transition to MVFR in spots overnight. Confidence is not great enough for inclusion of thunder at this lead time. .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 530 AM CDT Thu May 23 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 530 AM CDT Thu May 23 2019 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight Chances for thunderstorms return tonight with moderate to locally heavy rains being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Outside of a brief break around Sunday, periodic thunderstorm chances are forecast Friday, through the Memorial Day weekend, and into the start of the next work week. Severe weather, mainly large hail and damaging winds, and locally heavy potentially flooding rains will be possible at times. A River Flood Warning also remains in effect for the West Fork Des Moines River near Estherville for the foreseeable future. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed off and on through the Memorial Day weekend, especially Friday, Saturday, and Monday. Small
The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 11:55 UTC.
26 heavy rain, 5 flood, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Coop observer recorded heavy rainfall of 4.60 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.19 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.14 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.43 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.06 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.12 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.11 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.00 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.24 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.12 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.45 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.54 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.23 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.28 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 2.52 inches.
Coop observer recorded heavy rainfall of 2.36 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.82 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.45 inches over the last 24 hours.
Emergency manager reported water over 500th Ave, north of Ontario Street.
A trained spotter reported water over the road at Hwy 65 and 190th Street via a submitted video.
Public reported heavy rainfall of 2.20 inches since 9pm last night.
Public reported heavy rainfall of 2.20 inches. Beginning time estimated from radar.
Personal weather station measured heavy rainfall of 4.22 inches. Beginning time estimated from radar.
Personal weather station measured heavy rainfall of 4.18 inches. Beginning time estimated from radar.
Trained spotter reported heavy rainfall of 2.48 inches. Beginning time estimated from radar.
Who TV meteorologist reported heavy rainfall of 2.85 inches. Beginning time estimated from radar.
Public reported heavy rainfall of 2.25 inches. Beginning time estimated from radar.
Public reported heavy rainfall of 2.15 inches. Beginning time estimated from radar.
Cass County Dispatch reported flash flooding near 740th and Rockport, and 730th and Seattle, near the West Nodaway River.
Quick rises have happened along the West Nodaway River in Cass County. Evacuations along the West Nodaway River are being recommended to nearby residents.
Emergency manager reported gravel roads in the area under water, and creeks and streams rising fast.
Measured via personal anemometer.
Emergency manager reported several locations in Ames have water over the road, including East Lincoln Way, Grand Ave, and Airport Road.
Emergency manager reported water over 610th Ave and 620th Ave.
Emergency manager relayed Iowa DOT report of water over the road at Highway 65 and 190th Street in Story County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822552, 822554, 822556, 822557, 822560, 822561, 822562, 822563, 822564, 822566, 822567, 822568, 822569, 822570, 822577, 822578, 822579, 822580, 822581, 826921, 822550, 822573, 822540, 822541, 822583, 822584, 822585, 822582, 822542, 822543, 822544, 822571, 822574, 822575, 822576.